Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 91, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 6:52 AM EDT for Hancock County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 6:52 AM EDT (10:52 UTC)
- Expired
- Jul 8, 2003, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 30 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 081053 FFWPBZ WVC029-081345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 652 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HANCOCK COUNTY IN WEST VIRGINIA * UNTIL 945 AM EDT * AT 652 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN INCH AND A HALF OF RAIN HAS FALLEN IN TOMLINSON RUN IN THE PAST HOUR. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 8, 5:18 AM EDT, 1 hour 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Jul 8, 5:07 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
507 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM MARTINS FERRY OHIO WIND DAMAGE
07/08/03 BELMONT TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT
0324 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TRRES DOWN. REPORTED BY
LAW ENFORCEMENT
0328 AM EAST LIVERPOOL OH WIND DAMAGE
07/08/03 COLUMBIANA LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
1000 PM ZANESVILLE OH WIND DAMAGE
07/07/03 MUSKINGUM TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0324 AM ARROYO WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
PUBLIC
0335 AM GREENSBURG PA FLASH FLOODS
07/08/03 WESTMORELAND STREEMS OUT OF BANKS.
REPORTED BY PUBLIC
0410 AM OHIOVILLE PA WIND DAMAGE
07/08/03 BEAVER TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0340 AM MIDLAND PA WIND DAMAGE
07/08/03 BEAVER TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 8, 5:16 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
516 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENTLocal storm report, Jul 8, 5:44 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
544 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEW CUMBERLAND WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEWELL WV WIND DAMAGE
07/08/03 HANCOCK TREE DOWN. REPORTED BY LAW
ENFORCEMENTSpecial weather statement, Jul 8, 5:45 AM EDT, 1 hour 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 545 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS A LINE OF SEVERE THUNDERSTORMS WILL BE CROSSING EAST CENTRAL OHIO UNTIL AROUND 6:30 THIS MORNING. THESE STORMS WILL NEXT HIT NORTHERN WEST VIRGINIA, WESTERN PENNSYLVANIA, AND WESTERN MARYLAND, DURING THE MORNING COMMUTER RUSH, BETWEEN 6:30 AND 8:30. FOR ALL THESE AREAS, THIS WILL BE THE SECOND OR THIRD BATCH OF STORMS TO HIT, SINCE LATE LAST NIGHT. NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE PITTSBURGH METRO AREA WILL GET MOST OF THE STORMS BETWEEN 6:30 AND 7:30 AM. BEWARE OF DAMAGING THUNDERSTORM WIND GUSTS OF OVER 60 MPH, HAIL LARGER THAN 1 INCH IN SIZE, AND A 20 MINUTE PERIOD OF CONTINUOUS CLOUD TO GROUND LIGHTNING. VISIBILITIES CAN GO NEAR ZERO WITH THE HEAVY RAIN. NATIONAL WEATHER SERVICE PITTSBURGH SAYS ANY LOCATION GETTING MORE THAN 1.5 INCHES OF RAIN WITHIN A 2 HOUR TIME FRAME WILL BEGIN TO SEE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.
Local storm report, Jul 8, 5:59 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
559 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM WELLSVILLE OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEW CUMBERLAND WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0530 AM NEWELL WV WIND DAMAGE
07/08/03 HANCOCK TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0555 AM SALESVILLE OHIO WIND DAMAGE
07/08/03 GUERNSEY LARGE BRANCHES DOWN.
REPORTED BY PUBLICSpecial weather statement, Jul 8, 6:50 AM EDT, 2 minutes before
PAZ007-008-013-014-020-021-029-031-WVZ001>004-012-021-022-081130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 650 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA AND WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS INTERSTATE 79 BY 7:30. THIS INCLUDES THE PITTSBURGH METRO AREA, BY 8:00 AM. THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN EARLIER THIS MORNING. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD WATERS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:53 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 37 min |
| Jul 8, 5:04 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 56 min |
| Jul 8, 6:27 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 33 min |
| Jul 8, 6:33 AM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
| Jul 8, 6:38 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jul 8, 6:50 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 55 min |
| Jul 8, 7:59 AM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Jul 8, 9:40 AM EDT | Flash Flood Warning | PBZ | Preston | 2 hr |
| Jul 8, 9:49 AM EDT | Flash Flood Warning | PBZ | Monongalia | 116 min |
| Jul 8, 7:21 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.